Anticonvulsant Hypersensitivity Syndrome (AHS) 

Danielle Manship, Martina Swinger, Andrew Crow, Jenny Alexopulos

Research output: Contribution to conferencePoster

Abstract

Anticonvulsant Hypersensitivity Syndrome (AHS) is a rare, drug-induced, multiorgan syndrome characterized by fever, rash, eosinophilia, and other multiorgan abnormalities. AHS typically appears one to four weeks after the initiation of therapy with an aromatic antiepileptic drug, such as Phenytoin, Phenobarbital, or Carbamazepine.

The objective of this clinical case report is to highlight this unusual syndrome in a patient twenty-six years after the initiation of phenytoin. The goal of this case report is to raise awareness of delayed AHS, allowing for prompt diagnoses and monitoring in elderly patients. The method included a systemic literature review analyzing similar cases and proposed mechanisms of action. Similar cases have shown this clinical picture within weeks of exposure to antiepileptic drugs. We herein report a rare presentation of Anticonvulsant Hypersensitivity Syndrome after 26 years of exposure to antiepileptic drugs in an 81 year old female.

The patient presented with a diffuse, pruritic, confluent, maculopapular rash with leather-like texture changes involving the entire body, including palms and soles. Pathology results showed perivascular lymphocytic infiltrate and inflammatory changes suggested of an erythema multiform-like eruption/ Stevens Johnsons Syndrome — consistent with Phenytoin Toxicity. This was likely due to the inability of the patient to metabolize Phenytoin. Shared decision making resulted in the patient discontinuing all prescribed medications and was empirically treated for a drug-induced hypersensitivity reaction with oral Prednisone. Features of this case are discussed together with its implications, including our conclusion, of the need for increased monitoring and dosing adjustments of Phenytoin levels in elderly patients.
Original languageAmerican English
StatePublished - 4 Sep 2020
EventOklahoma State University Center for Health Sciences Research Day 2020 - Oklahoma State University Center for Health Sciences College of Osteopathic Medicine, Tulsa, United States
Duration: 27 Feb 202028 Feb 2020

Conference

ConferenceOklahoma State University Center for Health Sciences Research Day 2020
CountryUnited States
CityTulsa
Period27/02/2028/02/20

Fingerprint Dive into the research topics of 'Anticonvulsant Hypersensitivity Syndrome (AHS) '. Together they form a unique fingerprint.

Cite this